Prozac made my depression worse; now I'm scared to try another SSRI.
October 20, 2010 5:53 PM Subscribe
Prozac made my depression much worse; now I'm scared to try another SSRI.
posted by anonymous to health & fitness (25 answers total) 5 users marked this as a favorite
Background: Female, mid-30s. Family history of depression and anxiety. I've been under extreme stress for the last ten years and would say that feeling down and unmotivated has become my default state. Then a recent breakup triggered a pretty dark episode. At my doctor's recommendation, I started Prozac. She recommended it for its "stimulating" effect, and also because it would help with anxiety and negative thoughts. The first two days I took it I felt great (and I know there's differing opinions on whether I would feel better that soon) but after that I started having some severe panic attacks. My doc prescribed Xanax, which helped a little, but then my depression got 10x worse--to the point that I had to take a week off work because I was literally weeping and and unable to move from my couch or focus on anything. The only time I started to feel better was late at night, when I would have to take my next dose.
My doctor's response was: we can reduce your dose to every other day (I was only taking 10 mg to start because I'm pretty sensitive to all medications), we can try something else, or you can wean yourself off of it and take nothing. I was already a week in, so I decided to reduce the dosage and hope that I would get over the rough patch. By the end of the second week, I wasn't any better.
I know it takes 4-6 weeks to fully feel the effects, but I don't think that "worsening depression" is one of the usual side effects. I know YANMD, but has anyone experienced a similar "worsening" effect before they felt better? Should I see a psychiatrist instead of my GP? I can't afford to lose more time from work and I'm still feeling "off" while its getting out of my system. I really want to start to feel better so I can start making some changes in my life, but I honestly never want to feel as sad and hopeless as I was while I was taking the Prozac, so I'm a little scared to try another SSRI.